Wyoming, 2017

Winter Storm and High Wind in Wyoming, February 6 to 8, 2017

February 6 to 8, 2017 · NWS RIW · 14 events in 13 counties and zones

A combination of a strong Pacific trough and cold front, an ample supply of moisture combined to bring very heavy snow to much of western Wyoming. The highest amounts fell in the Tetons where almost 3 feet of new snow occurred at the Jackson Hole Ski resort.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of a strong Pacific trough and cold front, an ample supply of moisture combined to bring very heavy snow to much of western Wyoming. The highest amounts fell in the Tetons where almost 3 feet of new snow occurred at the Jackson Hole Ski resort. Heavy snow also fell in the Salt and Wyoming Range where 32 inches of snow occurred at the Indian Creek SNOTEL. Other heavy snowfall amounts included 25 inches at Deer Creek in the Wind River Range, 18 inches at Two Oceans Plateau in Yellowstone, 16 inches near Wilson, and 8 inches in Cody Alpine. The heavy snow combined with gusty winds to produce very low visibility and avalanches that shut down many roads including Teton Pass, Hoback Junction and South Pass. In Jackson, the heavy snow load caused the collapse of the roof onto the Sears Department Store. In addition, strong winds occurred on the evening of the 7th. These strong winds combined with heavy wet snow to down 17 power poles along Highway 390. This led to a power outage that lasted through the 11th. In addition, Jackson Hole Ski Resort was shut down for several days due to the power loss. Meanwhile, strong wind occurred east of the Divide and across southern Wyoming. The maximum wind gusts included 96 mph at Camp Creek in the Green and Rattlesnake Range, 72 mph near Lander and 65 mph along Outer Drive south of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 5, 10:00 PM MST, 3 hours earlier.

Area forecast discussion, Feb 5, 10:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Riverton WY
1000 PM MST Sun Feb 5 2017

.SHORT TERM...Tonight through Wednesday (Issued at 221 PM MST)

Imagery continues to show a flattening broad upper ridge across much
of the CONUS west with good robust uniform flow stretching from the
EPAC...with a jet that runs through the ridge top from WA through
the northern tier of states and then down into/across the midwest
CONUS. This nearly zonal flow continues a good mountain wave event
all the way from NM on the south through southern MT on the north.
Occasional very strong...in excess of 70 mph...gusty wind continues
over some foothill areas just to the east of the Continental Divide,
particularly the Cody Foothills at the moment. Upstream, a trof/low
continues to sit and spin offshore PAC NW. A smaller embedded jet
streak with decent moisture flow on its nose is pushing into
OR/ID...just barely reaching into wrn WY. Heaviest moisture is
currently located across ern OR and wrn ID. SFC has building high
pressure across the Great Basin and into the west central Rockies
including sw WY with lowering pressure to the north and east. A weak
nearly stationary front divides these two areas through nrn and ern
WY with a decent pressure gradient continuing to cause sw winds to
gust across the wind corridor from the Red Desert through Natrona
county. A couple of locations occasionally gust to near high wind
levels...but it's not widespread. Stronger winds over this area
arrive Monday morning.

The Cody Foothills continue to produce wind gusts from 60 to more
than 75 mph this morning...and this should continue periodically
through tonight. A High Wind Warning continues through tonight for
these conditions in the Cody Foothills, particularly for the Clark
area. The vigorous winds aloft are also aiding in finally mixing to
near SFC and offering some relief to those who have been in the ice
boxes at the bottom of the basins lately. Mixing and warming seems a
bit better today than any previous day with almost all foothill
locations adjacent to these basins warming nicely. Even the basins
are up in temps too. Only isolated light snow showers are occurring
out west over the higher mountains today...with little additional
accumulation expected through the evening period.

The next stronger, and longer, burst of winter wx activity arrives
later tonight/early Monday morning and continues through Monday
night...really through the day Wednesday if a rather short-lived
break in stronger moisture flow on tuesday is not taken into
account. This system is represented by a deeper sw trof and more
EPAC moisture all associated with a very strong jet nosing its way
into and over WY by Monday afternoon/evening. This entire set-up
will also include (eventually) lee side cyclogenesis in CO and
frontogenesis taking place across MT...including a cold front
driving through the area east of the Divide sometime Monday
night/Tuesday morning (with some small chances for light precip/snow
occurring east of the Divide). A Winter Storm Watch, that is
currently in place, will be converted to a combination of Warnings
and Advisories...with additional Advisories added to portions of
southwest and west central WY. Generally, 8 to 16 inches of new snow
is expected in the mountains of the west through Monday night...with
4 to 12 inches in the valleys and foothills. Advisory locations such
as the Upper Green Basin and Upper Wind River Basin should expect
from 2 to 6 inches of snow along their western and northern borders.
Otherwise, through the rest of the day Tuesday it will be post
frontal and colder with light snow continuing across the west.

Tuesday night through Wednesday, indications point to a resurgence
in moisture, not that it ever really left, across the western FA.
Additionally, a strong jet streak is now on the forecast radar which
would increase forcing and lift once again...and greatly increasing
snowfall potential through at least Wednesday morning. If this
scenario continues to hold true over the next day or so...the
current Storm Warnings could possibly be extended to include this
outer period instead of expiring and reissuing...especially since it
is looking increasingly likely that snow during the interim
period...Tuesday morning to Tuesday night...is not going to
die off and may even continue at a low end, but significant rate.

.LONG TERM...Wednesday Night Through Sunday

Some Pacific moisture will ride over the top of a high pressure
ridge aloft extending up from the Desert Southwest and Great Basin
into western Wyoming Wednesday night producing light mountain
snowfall.  East of the Continental Divide will be dry and windy
along and near the east slopes of the mountains and through the wind
corridor from Rock Springs to Casper.  Thursday night and Friday
will see a series of Pacific low pressure troughs move over the top
of the ridge flattening it and shifting the axis to the east
allowing more moisture to produce more widespread snow with some
valley rain on Friday.  Areas east of the Continental divide will
continue to see increasing wind with warming temperatures.  Friday
night and Saturday continue to see snow across the west spreading
across the north with a cold front moving south from Montana
Saturday and Saturday night.  Clearing to partial clearing expected
with high pressure on Sunday with colder temperatures.

&&

.AVIATION.../06Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow for the western mountains and the far west valleys from
Afton to Jackson through Monday night. Periods of snow for
Kemmerer, Big Piney, and Pinedale through Monday night.
MVFR to IFR ceilings and visibilities will occur. KRKS airport
will stay VFR through Monday night with rain and snow showers
in the vicinity, mainly Monday afternoon and night. Strong
wind at ridgetop levels will continue and this will produce
areas of low level wind shear through Monday night. Please
check the latest terminal forecasts for details.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Snow will remain widespread across the Absaroka and Wind River
mountains through Monday night. IFR to MVFR ceilings and
visibilities will be widespread over the mountains obscuring
higher terrain above 8000 feet east of the Continental
Divide. Strong winds at ridgetop levels will produce areas of
low level wind shear through Monday night. VFR conditions will
occur at the terminal sites through Monday night.

&&

.FIRE WEATHER...

Fire Danger low for all of WY through the next week. Below seasonal
to seasonal temperatures, a good existing snow pack, and increasing
chances for measurable snowfall over the next week will keep fire
danger low. Heaviest snowfall of the period will be generally be
located west of the Divide. Smoke dispersion fair to good in the
afternoons through Monday...then poor to fair after that.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from 5 AM Monday to 5 AM MST Tuesday for
WYZ018>020.

Winter Storm Warning from midnight tonight to 11 AM MST Tuesday
for WYZ001-012>014-023>025.

Winter Weather Advisory from midnight tonight to 11 AM MST
Tuesday for WYZ002-015-016-026-027.

High Wind Warning until 5 AM MST Monday for WYZ003.

&&

SHORT TERM...Braun
LONG TERM...C.Baker
AVIATION...AR
FIRE WEATHER...Braun
Hazardous weather outlook, Feb 5, 2:30 PM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MST SUN FEB 5 2017

WYZ001>020-022>030-062130-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
230 PM MST SUN FEB 5 2017

...WINTER STORM WARNINGS AND ADVISORIES FOR THE WESTERN MOUNTAINS,
FOOTHILLS AND VALLEYS FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH TONIGHT...

...HIGH WIND WARNING FOR PORTIONS OF EASTERN AND SOUTHEASTERN
FREMONT COUNTY AND ALL OF THE NATRONA COUNTY LOWER ELEVATIONS
MONDAY AND MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW CONTINUING IN THE WEST TODAY. HEAVIER SNOW WILL MOVE
BACK IN LATE TONIGHT. PLEASE SEE WINTER WEATHER PRODUCTS AND
FORECASTS FOR DETAILS.

HIGH WINDS WILL CONTINUE IN THE LEE OF THE ABSAROKAS. STRONG WINDS
FROM THE RED DESERT ACROSS NATRONA COUNTY INCLUDING CASPER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND MONDAY NIGHT...SIGNIFICANT SNOW LIKELY ACROSS THE
WEST. HIGH WIND ACROSS THE WIND CORRIDOR FROM ROCK SPRINGS TO
CASPER AND THE MOUNTAINS.

TUESDAY NIGHT THROUGH THURSDAY...PROLONGED SNOW EVENT FOR THE
WESTERN MOUNTAINS AND WESTERN VALLEYS WITH SIGNIFICANT
ACCUMULATIONS LIKELY. SNOW LEVELS MAY RISE TO NEAR 8000 FEET ON
THURSDAY WITH PRECIPITATION CHANGING TO RAIN OR A RAIN AND SNOW
MIX BELOW 8000 FEET, INCREASING THE AVALANCHE DANGER. STRONG WINDS
POSSIBLE FROM THE SOUTH PASS AREA TO CASPER.

THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL BRING MORE SNOW TO
THE WEST, AND WINDY AREAS ACROSS CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 5 high wind. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 6, 1:00 AM MST to February 7, 2:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell through much of Yellowstone. The highest amount recorded was 18 inches at the Two Oceans Plateau SNOTEL site.

Winter Storm, Teton & Gros Ventre Mountains

When
February 6, 2:00 AM MST to February 7, 11:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Very heavy snow fell in the Tetons. At the Jackson Hole Sky resort, 35 inches of new snow was measured. Other locations that received over 2 feet, included 27 inches at the Granite Creek SNOTEL and 26 inches at the Phillips Bench SNOTEL. In addition, snow, blowing snow and avalanches closed many major roads, including the roads at Hoback Junction and Highway 22 over Teton Pass.

Winter Storm, Jackson Hole

When
February 6, 2:00 AM MST to February 7, 5:00 PM MST
Where
Jackson Hole forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Jackson Valley. The highest amounts were near Wilson, where 16 inches of new snow fell. Near the Jackson Dam, there was 9.5 inches of new snow. In Jackson, a very heavy snow load led to the collapse of the roof on the Sears Department Store. Near Teton Village, strong winds estimated over 70 mph, combined with heavy snow to down 17 power poles which led to a power outage lasting through the 11th. Jackson Hole Ski resort was closed through Monday the 13th.

High Wind, Green Mountains & Rattlesnake Range

When
February 6, 3:50 AM MST to 11:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS sites at Camp Creek and Fales Rock had several wind gusts past 58 mph, including a maximum gust of 75 mph at each site.

High Wind, Lander Foothills

When
February 6, 6:25 AM MST to 8:10 AM MST
Where
Lander Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High winds occurred in Sinks Canyon State Park near Lander. Several wind gusts past 58 mph occurred with a maximum gust of 72 mph.

Winter Storm, Salt River & Wyoming Ranges

When
February 6, 8:00 AM MST to February 7, 10:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Very heavy snow fell across the Salt and Wyoming range. The highest amount recorded was 32 inches at the Indian Creek SNOTEL. Other impressive amounts included 23 inches at the Willow Creek SNOTEL and 22 inches at Commissary Ridge.

Winter Storm, Upper Green River Basin Foothills

When
February 6, 10:00 AM MST to February 7, 11:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow occurred in portions of the Upper Green River Basin Foothills. The highest amount measured was 12.5 inches, 14 miles NW of Pinedale.

Winter Storm, Wind River Mountains East

When
February 6, 11:00 AM MST to February 8, 2:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Cody Foothills. Around Wapati, Cody and Clark, 6 to 8 inches of new snow occurred. Snowfall amounts dropped rapidly further south.

Winter Storm, Wind River Mountains West

When
February 6, 12:00 PM MST to February 7, 10:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow occurred in much of the western slopes of the Tetons. The maximum snowfall amount was 20 inches at the Kendall Ranger Station. A combination of snow and strong wind closed South Pass for several hours as well.

Winter Storm, Natrona County Lower Elevations

When
February 6, 12:00 PM MST to 11:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor along Wyoming Boulevard south of Casper had several wind gusts past 58 mph, including a maximum of 65 mph.

Winter Storm, Star Valley

When
February 6, 1:00 PM MST to February 7, 4:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Star Valley. Some of the heaviest amounts included 8 inches at Alpine and 6.5 inches at Afton.

High Wind, East Sweetwater County

When
February 7, 3:33 PM MST to 11:41 PM MST
Where
East Sweetwater County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High winds blew across portions of Eastern Sweetwater County. The maximum wind gust at the Rock Springs airport was 60 mph.

High Wind, Green Mountains & Rattlesnake Range

When
February 7, 3:50 PM MST to February 8, 10:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
94 kt (108 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High winds were recorded in many locations through the Green and Rattlesnake Range. The windiest spot was Camp Creek where a maximum wind gust of 94 mph was recorded.

High Wind, South Lincoln County

When
February 7, 7:10 PM MST to 7:50 PM MST
Where
South Lincoln County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

The Kemmerer airport had a maximum wind gust of 59 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675109, 675110, 675116, 675122, 675121, 675111, 675118, 675119, 675113, 675123, 675115, 676037, 676035, 676036.